# OCEAN RESEARCH ADVISORY PANEL (ORAP) ADVISING THE OCEAN POLICY COMMITTEE (OPC)

Congress directed the establishment of the Ocean Research Advisory Panel (ORAP) in Section 1055(c) of the William M. (Mac) Thornberry National Defense Authorization Act for Fiscal Year 2021 (Pub. L. 116-283), 10 U.S.C. 8933. The ORAP advises the Ocean Policy Committee (OPC) and provides independent recommendations to the Federal Government on matters of ocean policy.

The OPC is a Congressionally mandated, Secretary-level interagency body to coordinate ocean science and technology and management policy across the federal government. The OPC is led by the Director of the White House Office of Science and Technology Policy and the Chair of the Council on Environmental Quality.

### **ORAP Public Meeting #1**

December 13-14, 2023

#### **Meeting Objective:**

This meeting will explore the Ocean Policy Committee (OPC) Action Plan and identify areas for ORAP to address. Additionally, as the first meeting of ORAP advising OPC, it will allow ORAP to organize internally to conduct work.

#### **OPC Goals:**

- Goal 1: Maximize the environmental, economic, and social benefits that the ocean provides to all Americans.
- Goal 2: Develop an ocean-based climate plan to coordinate Federal agency actions on ocean-based climate solutions.
- **Goal 3:** Strengthen the U.S. ocean science and technology enterprise by advancing ocean science, technology, innovation, and partnerships to address societal needs.

#### **Meeting Outcomes:**

- Shared understanding between ORAP and OPC on interests, capacities, opportunities, and expectations regarding ORAP efforts
- Identification of initial topics for ORAP work and associated ORAP structures and processes to accomplish
  the work.

#### Location:

AGU Conference Center, 2000 Florida Ave NW, Washington, DC 20009

Mountain View-Volcano/113B&C

#### **Virtual Attendance:**

To attend the ORAP meeting via webinar, please register in advance. After registering for the webinar, you will receive a confirmation email containing information about joining the webinar.

- Day 1 Registration Link (Wednesday, December 13, 2023, 9:00 AM to 4:30 PM ET)
- Day 2 Registration Link (Thursday, December 14, 2023, 8:30 AM to 12:30 PM ET)

## **AGENDA**

**Day 1:** December 13, 2023

[Engagement with OPC]

| EASTERN<br>TIME           | TOPIC   | SPEAKER   | READ-AHEAD         |
|---------------------------|---|---|--------------------|
| <b>9:00 AM</b> [15 mins]  | Meeting Opening & Review<br>Agenda  | Viviane Silva, ORAP Designated<br>Federal Officer (DFO)  Chris Ostrander and Mary Glackin<br>(ORAP Co-chairs)   |                    |
| <b>9:15 AM</b> [10 mins]  | Welcome from NOAA  Welcome from the Agency managing the day-to-day operations of ORAP   | Rick Spinrad, Under Secretary of<br>Commerce for Oceans and Atmosphere<br>& NOAA Administrator  |                    |
| <b>9:25 AM</b> [35 min]   | ORAP Member Introductions   | ORAP Members  | Members Short-Bios |
| <b>10:00 AM</b> [15 mins] | Session 1: First engagement between the OPC and the ORAP  OPC co-chairs speak about ORAP-OPC Engagement and OPC tasking including current OPC and administration priorities through the OPC Action Plan | Brenda Mallory, Chair of the White House Council on Environmental Quality (CEQ) and Co-Chair of the Ocean Policy Committee (OPC) and Jane Lubchenco, Deputy Director for Climate and Environment at the White House Office of Science and Technology Policy (OSTP), on behalf of Arati Prabhakar, OSTP Director and Co-Chair of the OPC | OPC Action Plan    |
| <b>10:15 AM</b> [15 mins] | Break   |   |                    |

| 10:30 AM [30 mins each, including Q&A] | Session 1 continued: Overview of OPC subcommittees  High-level review of major structure and function of each subcommittee | Ocean Science and Technology Subcommittee (OST)/SOST – Danielle Farelli, Co-chair  National Oceanographic Partnership Program (NOPP) - Jeremy Weirich, Co-chair  Ocean Resource Management Subcommittee (ORM):  Deerin Babb-Brott, Assistant Director for Ocean Policy at the White House Office of Science and Technology Policy  Amanda Carter, Deputy Director for Ocean Resource Management at the White House Council on Environmental Quality | <ol> <li>(OST)/SOST:         Overview &amp;         Priorities and         Opportunities</li> <li>NOPP: NOPP 2.0         White Paper</li> <li>ORM: Overview</li> </ol> |
|--|--|---|--|
| [1.5 hours]                            | Lunch on your own  |   |  |
| 1:30 PM                                | Session 2: Conversation with   | <b>Deerin Babb-Brott</b> , Assistant Director   | Key OPC products   |
| [1.5 hours]                            | the OPC Team  In-depth discussion on priorities and goals as context for the OPC taskings                                  | for Ocean Policy at the White House Office of Science and Technology Policy  Amanda Carter, Deputy Director for Ocean Resource Management at the White House Council on Environmental Quality  Danielle Farelli, SOST Co-Chair Jeremy Weirich, NOPP Co-Chair  | <ol> <li>OCAP</li> <li>National         Strategy for a         Sustainable             Ocean Economy     </li> <li>NOPP 2.0 White         Paper     </li> </ol>        |
|  | the OPC Team  In-depth discussion on priorities and goals as context for the OPC   | Office of Science and Technology Policy  Amanda Carter, Deputy Director for Ocean Resource Management at the White House Council on Environmental Quality  Danielle Farelli, SOST Co-Chair  | <ol> <li>OCAP</li> <li>National         Strategy for a Sustainable Ocean Economy     </li> <li>NOPP 2.0 White</li> </ol>   |

| <b>3:30 PM</b> [1 hour] | ORAP Members Discussion  Reflect on what was heard during the day |   |  |
|-------------------------|---|---|--|
| 4:30 PM                 | Adjourn   | Viviane Silva (DFO) & Joe Fillingham (Alt DFO)  Chris Ostrander and Mary Glackin (ORAP Co-chairs) |  |
| 4:40 PM                 | ORAP Group Picture  |   |  |
| 6:00 PM                 | Group Dinner (Optional)   |   |  |

**Day 2:** December 14, 2023

[Internal ORAP deliberations on how to tackle the OPC tasking and to identify another topic on their own]

| EASTERN<br>TIME           | ТОРІС  | SPEAKERS  | READ-AHEAD   |
|---------------------------|--|---|--|
| 8:30 AM [15 mins]         | Meeting Opening  | Viviane Silva (DF0)  Chris Ostrander and Mary Glackin (Co-chairs) |  |
| 8:45 AM [2 hours]         | Session 3: ORAP Baseline  ORAP Member discussion session led by ORAP co-chairs focused on thoughts and ideas to tackle the tasking from the OPC and one ORAP self-tasking from the OPC Action Plan | ORAP Co-chairs & Members  | <ol> <li>OPC Action Plan</li> <li>OPC Tasking</li> </ol> |
| <b>10:45 AM</b> [15 mins] | Break  |   |  |

| <b>11:00 AM</b> [1.5 hour] | Session 3 continued: ORAP Baseline | ORAP Co-chairs & Members                                       |  |
|----------------------------|------------------------------------|--|--|
| <b>12:30 PM</b> [15 mins]  | Adjourn                            | Viviane Silva (DFO) & Joe Fillingham (Alt DFO)  ORAP Co-chairs |  |